The Aword

  • Increase font size
  • Default font size
  • Decrease font size


E-mail Print PDF


Meanwhile, in 1992, Hill et al ([1]) at the National Hospital for Neurology and Neurosurgery in London, conducted a retrospective study of Myodil ventriculography.

Whilst they concluded that this investigation

"does not appear to be a major cause of symptomatic lumbar arachnoiditis",

they did concede that

"there is a substantial body of evidence implicating Myodil or Pantopaque as a cause of lumbar arachnoiditis."

As the authors stated, the evidence is complicated by other potentially causative factors seen in many cases, and it seems to have been this that has confounded most legal cases thus far.

Indeed, Glaxo have maintained (and continue to do so) that:

"The symptoms and issues surrounding arachnoiditis are complex, with current medical opinion indicating that people's suffering is most likely due to their original condition...and other medical procedures...It should not be overlooked that, by definition, people who had myelograms were already back sufferers."

This of course fails completely to take into account either the extensive medical literature on the link between the dye and arachnoiditis, or indeed the fact that chemically-induced arachnoiditis is not simply a "back problem" but is a systemic condition. (A syndrome).

In 1992 Mehta et al ([2]) noted acute changes in the CSF after oily myelography; Mizuno et al ([3]) reported a case of nystagmus due to the effect of the dye on vestibular canals.

At this time, Pantopaque was also being use for dilution of anaesthetic agents in epidural anaesthesia.

Langerman et al ([4]/[5]) published 2 papers on the use of iophendylate to prolong anaesthesia.

How much this practice was used clinically is unclear.

A further paper, from Langerman and a team in New York, ([6]) was published the journal Anesthesiology.

[1] Hill CA, Hunter JV, Moseley IF, Kendall BE. Br J Radiol. 1992 Dec; 65(780): 1105-7.Does myodil introduced for ventriculography lead to symptomatic lumbar arachnoiditis?


[2] Mehta HJ, Ramakantan R, Piparia DH, Hande AM, Goel A, Satoskar AR, Dastur FD. J Postgrad Med. 1992 Jan-Mar; 38(1): 10-2. Clinical implications of acute cerebrospinal fluid changes following iophendylate myelography.

[3] Mizuno M, Yamasoba T, Nomura Y. ORL J Otorhinolaryngol Relat Spec 1992; 54(2): 113-5 Vestibular disturbance after myelography. Contrast media in the internal auditory canal.

[4] Langerman L, Golomb E, Benita S. Anesthesiology 1991 Jan; 74(1): 105-7 Spinal anesthesia: significant prolongation of the pharmacologic effect of tetracaine with lipid solution of the agent.

[5] Langerman L, Golomb E, Benita S. Anesthesiology. 1991 Jan; 74(1): 105-7.Spinal anesthesia: significant prolongation of the pharmacologic effect of tetracaine with lipid solution of the agent.

[6] Langerman L, Grant GJ, Zakowski M, Ramanathan S, Turndorf H. Anesthesiology. 1992 Sep; 77(3): 475-81Prolongation of spinal anesthesia. Differential action of a lipid drug carrier on tetracaine, lidocaine, and procaine.